Oxaliplatin-based chemotherapy is commonly used to treat colorectal cancer. After prolonged administration it can rarely lead to hypersensitivity reactions such as immune mediated haemolytic anaemia and thrombocytopenia. We present the case of a 50-year old patient admitted with acute onset of fever, dark urine and back pain during the ninth infusion of oxaliplatin. Two weeks before the current event he experienced similar though less severe symptoms. Laboratory signs were compatible with severe Coombs positive haemolytic anaemia, thrombocytopenia and acute kidney injury. Signs of haemolysis abated quickly, however, the patient developed anuria and required dialysis for thirty days. Immune mediated haemolytic anaemia is a rare but potentially life-threatening complication of prolonged oxaliplatin therapy, especially when kidney failure develops. A careful history and high index of suspicion may identify warning signs leading to increased vigilance and possible prevention of such events.
(BELG J HEMATOL 2020;11(3):128–32)